Mayo Clinic Health Library

Acetaminophen and children: Why dose matters

Updated: 06-18-2011

Acetaminophen (Tylenol, others) has long been a standard remedy for fever and pain in children. It's effective and readily available without a prescription. In excess, however, even good things can be harmful. Here's what you need to know about acetaminophen overdoses and children.

How does an acetaminophen overdose occur?

An acetaminophen overdose can happen in the blink of an eye. Consider these scenarios:

  • You're in a hurry. You might unknowingly give your child too much acetaminophen if you don't take the time to carefully measure the medication — or if you don't realize that another caregiver has already given your child a dose of medication.
  • You combine medications. If your child has various cold symptoms, your instinct might be to combine acetaminophen with a cold remedy. This can be dangerous, however, because many cold medications already contain acetaminophen. Also keep in mind that the Food and Drug Administration (FDA) discourages use of cough and cold medicines for children younger than age 2.
  • You use the wrong formulation. You might cause an overdose if you give your child adult acetaminophen instead of a children's formulation. Even the children's versions of acetaminophen come in many different formulations, and the dose varies for each one. For example, infant drops are more concentrated than is the liquid acetaminophen typically given to toddlers. If you assume that both liquids contain the same amount of medicine, substituting infant drops for syrup could lead to an acetaminophen overdose.
  • You decide that more is better. If you're not satisfied with the performance of the recommended dose of acetaminophen, you might increase the dose or its frequency and cause an accidental overdose.
  • Your child mistakes the medication for candy or juice. Overdoses often occur when a child mistakes acetaminophen for something safe to eat or drink. Sometimes this happens when an adult leaves the bottle open or accessible after taking his or her own medication.

What are the recommended acetaminophen doses?

If you give your child acetaminophen, read the product label carefully to determine the correct dose based on your child's weight. If you don't know your child's current weight, you can use your child's age to determine the dose.

Generally, doses can be repeated every four hours, but shouldn't be given more than five times in 24 hours.

To reduce the risk of medication errors, manufacturers are in the process of changing the concentration of infant drops to match that of children's liquid. As a result, the dosing directions for infant drops will change. Be aware that there might be a time when both the current and new concentrations of infant drops are available.

How much acetaminophen is too much?

Too much acetaminophen overloads the liver's ability to process the drug safely. An acetaminophen overdose can lead to life-threatening liver problems. How much acetaminophen is too much varies depending on the child's age and weight. Consider these guidelines from the American Association of Poison Control Centers:

  • Age 5 and younger. Seek emergency care if your child age 5 or younger swallows 91 mg of acetaminophen per pound of his or her weight (200 mg per kg) in eight hours.
  • Age 6 and older. Seek emergency care if your child age 6 or older swallows 91 mg of acetaminophen per pound of his or her weight (200 mg per kg) or at least 10 grams of acetaminophen — whichever is less — in 24 hours; or 68 mg of acetaminophen per pound of his or her weight (150 mg per kg) or at least 6 grams of acetaminophen — whichever is less — per 24-hour period for 48 hours or longer.

How is an acetaminophen overdose treated?

If your child takes more than the recommended amount of acetaminophen but not enough to cause a toxic reaction, medical care isn't likely necessary. Be cautious, however. If you're concerned about a possible acetaminophen overdose and notice early signs or symptoms of an overdose — nausea, vomiting, lethargy and abdominal pain within 24 hours — call your local poison control center at 800-222-1222 or seek emergency care. If possible, note the strength or concentration of acetaminophen in the product to help poison control or the emergency responders assess your child.

In the hospital, a child with an acetaminophen overdose will have a blood test to determine if the concentration in his or her blood is toxic. If necessary, an antidote might be given within eight to 10 hours after the acetaminophen is swallowed to reverse the effects of the acetaminophen. Left untreated, a serious acetaminophen overdose can be fatal within a few days.

How can an acetaminophen overdose be prevented?

Before you give your child acetaminophen, carefully consider whether he or she needs it. For example, a fever is a common sign of illness, but that's not necessarily a bad thing. In fact, fevers seem to play a key role in fighting infections. The main goal of treating a child who has a fever is to improve his or her comfort — not to normalize his or her body temperature. If you do give your child acetaminophen, keep in mind that it might take up to an hour to lower his or her fever.

In addition:

  • Follow the directions and weight-based dose recommendations printed on medication labels.
  • Use the measuring device that comes with your child's medication. Don't use household teaspoons — which can vary in size — to measure liquid acetaminophen.
  • Don't give your child acetaminophen when he or she is taking other medications containing acetaminophen.
  • Don't give your child adult formulations of acetaminophen.
  • Securely replace child-resistant caps after using medication and store all medication out of your child's reach.

Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent a tragedy.

Site view: at a glance